Kentucky, 2011

Flood and Damaging Wind in Kentucky, June 19, 2011

June 19, 2011 · NWS JKL · 4 events in 3 counties and zones

Clusters of strong thunderstorms brought isolated tree damage and heavy rain to portions of eastern KY along the Tennessee border during the morning hours of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Clusters of strong thunderstorms brought isolated tree damage and heavy rain to portions of eastern KY along the Tennessee border during the morning hours of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 3:06 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 19, 3:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
406 AM EDT SUN JUN 19 2011

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED

INITIAL FOCUS FOR THE SHORT TERM CENTERS ON PRECIP AND SEVERE THREAT
OVER ERN KY TODAY. AT 07Z...ANOTHER HEALTHY NOCTURNAL MCS WAS MOVING
THRU MO INTO SRN IL AND HEADING TOWARDS WRN KY. MSAS INDICATED A
STATIONARY/WARM FRONT RUNNING ALONG THE MO VALLEY TO THE MS/OH
RIVER CONFLUENCE THEN SE TOWARDS THE CAROLINA COAST. A CLUSTER OF SCT
TSTMS HAS BEEN ORGANIZING NORTH OF THIS FRONT OVER WRN AND SOUTHERN
CENTRAL KY...JUST CLIPPING OUR SWRN COUNTIES. THE TRIGGER FOR THIS
APPEARS TO BE A COMBINATION OF RELATIVELY WEAK LLJ CONVERGENCE
OVERHEAD ALONG WITH MODEST ISENTROPIC LIFT AHEAD OF THE FRONT. THE
SHORT TERM GUIDANCE HAS A FAIRLY DECENT HANDLE ON THE CONVECTION
UPSTREAM AND AS SUCH HAVE USED A BLEND OF THE HRRR AND RUC WITH AN
EXTRAPOLATION OF CURRENT OBS FOR THE FIRST PERIOD. THEREAFTER...HAVE
GENERALLY FOLLOWED A BLEND OF THE GFS AND EURO FOR THE SYNOPTICS...AS
THE NAM STILL APPEARS TO BE STRUGGLING WITH INITIALIZATION.

SCT TSTMS OVER S/CENTRAL KY ARE EXPECTED TO BECOME MORE ORGANIZED
TOWARDS DAWN...SPREADING EAST ACROSS OUR SRN COUNTIES THRU THE
MORNING. WHATEVER IS LEFT OF THE MCS...AND THERE MAY BE QUITE A BIT
LEFT...IS CURRENTLY ON PACE TO REACH THE I 75 CORRIDOR BY LATE
MORNING/EARLY AFTERNOON BEFORE SPREADING EAST ACROSS THE CWA THRU THE
AFTERNOON HOURS AS THE WARM FRONT LIFTS NORTHWARD THRU THE AREA. GFS
BUFR SOUNDINGS ARE NOT AS DRASTIC AS THE NAM...BUT CONTINUE TO
ADVERTISE PLENTY OF INSTABILITY THIS AFTERNOON...THOUGH WITH A BIT OF
A CAP. SOUNDINGS ALSO INDICATE A DECENT MID/LOWER LEVEL DRY LAYER
CONDUCIVE FOR MIXING DOWN WINDS...WHICH MAY BE THE PRIMARY THREAT
WITH ANY TSTMS TODAY...ALONG WITH EPISODES OF HEAVY RAINFALL RATES
THAT COULD BE ENOUGH TO CAUSE A FEW URBAN/SMALL STREAM PROBLEMS THIS
AFTERNOON.

MODELS CONSENSUS CONTINUES TO POINT TOWARDS A MID AND UPPER LEVEL RIDGE
BUILDING OVER THE MISSISSIPPI VALLEY TONIGHT WITH AN ASSORTMENT OF
SHORTWAVES TOPPING THE RIDGE AND RIDING DOWN ACROSS THE OHIO VALLEY
OVERNIGHT. THE GFS IS MOST PRONOUNCED WITH THESE FEATURES TONIGHT
WITH A COUPLE OF VORTMAXES TRAVERSING ERN KY INTERACTING WITH A
LINGERING LLJ. WITH A WARM FRONT EXPECTED TO BE NEAR THE OHIO
RIVER HAVE USED HIGHER POPS IN OUR NORTH AND EAST...WITH LOWER CHANCE
POPS DOWN ALONG THE CUMBERLAND. GIVEN THE PROXIMITY OF THE FRONTAL
BOUNDARY ON MONDAY ANY ROGUE SHORT WAVE COULD BE ENOUGH TO INDUCE A
FEW SCT TSTMS HOWEVER...THE RIDGE CONTINUING TO BUILD INTO THE OHIO
VALLEY MAY CURB ANY DEVELOPMENT. WITH LOWER CONFIDENCE DURING THIS
WINDOW...HAVE KEPT THE LOW END CHANCE POPS THRU THE AFTERNOON. THE
RIDGE THEN LOOKS TO SHIFT EAST MONDAY NIGHT BRINGING DRIER...QUIETER
WEATHER TO THE AREA THRU THE REMAINDER OF THE PERIOD.

TEMPERATURES WILL BE A BIT TRICKEY TODAY AND WILL DEPEND ON HOW MUCH
CONVECTION IS ACTUALLY REALIZED. IN GENERAL...HAVE STAYED CLOSER TO
THE METMOS WHICH CONTINUES TO RUN A BIT MORE CONSERVATIVE THAN THE
MAV...THOUGH STILL UNDERCUT HIGHS THRU THE PERIOD. ENDED UP TRIMMING
HIGHS TODAY BACK TO THE LOWER 80S GIVEN THE EXPECTED CLOUD COVER AND
EFFECTS FROM EVAP COOLONG...WITH TEMPERATURES ON MONDAY GENERALLY
TOPPING OUT IN THE MID 80S AND OVERNIGHT LOWS IN THE MID 60S. FOR
TUESDAY...HIGHS IN THE UPPER 80S AND LOWER 90S SEEMED REASONABLE.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

THE LAST TWO GFS RUNS AS WELL AS THE 0Z ECMWF SUPPORT PREFRONTAL
PRECIP REACHING THE CWA CLOSER TO 12Z WED THAN THE PREVIOUS
FORECAST. OPTED TO RAISE POPS ALONG THE WESTERN AND NORTHWESTERN
COUNTIES TO SLIGHT CHANCE LATE TUE NIGHT BASED ON THE THIS TREND.
THERE ALSO APPEARS TO BE DECENT AGREEMENT ON PRECIP AHEAD OF THE
FRONT ON WED IN THE BROAD LIFT AHEAD OF THE FRONT AND THE ASSOCIATED
TROUGH AND PROBABLY A FEW WEAKER LEAD SHORTWAVES. WITH THIS IN MIND
OPTED TO INCREASE POPS ON WED AS WELL...WITH THE HIGHEST POPS IN THE
WEST CLOSEST TO THE BOUNDARY AND POSSIBLE UPPER JET DYNAMICS. SOME
RIGHT ENTRANCE REGION JET DYNAMICS SHOULD COME INTO PLAY ON WED
NIGHT PER RECENT GFS AND ECMWF RUNS SO HIGH CHANCE TO LIKELY POPS
SUFFICE FOR NOW AND MAY NEED TO BE RAISED EVEN HIGHER IF CONFIDENCE
INCREASES. OTHER THAN THE POP ADJUSTMENTS EARLY IN THE PERIOD AND
CORRESPONDING INCREASES IN SKY COVER...NO ADDITIONAL SIGNIFICANT
CHANGES WERE MADE AS THE PREVIOUS FORECAST IS GENERALLY SUPPORTED BY
RECENT EXTENDED MODEL RUNS AND TRENDS.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS:

MODELS ARE IN DECENT AGREEMENT WITH MAIN UPPER LEVEL FEATURES
THROUGH THE EXTENDED. WE START OUT UNDER THE INFLUENCE OF A FAIRLY
PROGRESSIVE UPPER LEVEL RIDGE...THAT QUICKLY SUCCUMBS TO AN UPPER
LEVEL LOW AND TROUGH MOVING OUT OF THE CENTRAL PLAINS INTO THE GREAT
LAKE REGION. MAIN DIFFERENCES IN SOLUTIONS ARE CENTERED AROUND SHORT
WAVE ENERGY ROUNDING AND TRANSITING THE BASE OF THE MAIN TROUGH...
AND THE TIMING OF THE MAIN TROUGH AXIS THROUGH THE AREA. CONFIDENCE
IN FORECAST IS ABOUT AVERAGE. INHERITED FORECAST WAS IN GOOD SHAPE.
MAIN CHANGES TO THE FORECAST WERE TO TWEAK THE FORECAST TOWARDS THE
LATEST TRENDS IN SOLUTIONS.

FOR SENSIBLE WEATHER...MAIN EVENT APPEARS TO BE A COLD FRONTAL
BOUNDARY THAT WILL PUSH ITS WAY THROUGH THE AREA ON DY5...THURSDAY.
DID INCREASE POPS JUST A BIT WEDNESDAY NIGHT INTO THURSDAY WITH
RELATIVELY STABLE RUN TO RUN CONTINUITY. BUT TRENDS IN THE GFS SEEM
TO BE A BIT MORE PROGRESSIVE WITH THE FRONT. HOWEVER WAS NOT READY
TO BUY TOTALLY INTO THAT LINE OF THOUGHT JUST YET...THAT FAR OUT IN
THE FORECAST. OTHERWISE...LEFT SOME REMNANT OF POPS THROUGH FRIDAY
TO ALLOW THE MAIN UPPER LEVEL TROUGH AXIS TO MAKE ITS WAY THROUGH
THE REGION. FOR TEMPS PREFERRED TO KEEP THEM HIGHER ON TUESDAY...
LOWER TO MID 90S WHICH MAY BE OUR WARMEST DAY OF THE WEEK. IF TIMING
IS CORRECT...CLOUDS AND AN INCREASING THREAT OF RAIN WILL TEMPER
DAILY HIGHS A BIT WEDNESDAY AND EVEN MORE SO ON THURSDAY. WE CAN
LOOK FORWARD TO COOLER TEMPS...NEAR OR SLIGHTLY BELOW NORMAL FOR
WEEKS END BEHIND THE COLD FRONTAL SYSTEM. OVERNIGHT LOWS WILL BE
WARM AND MUGGY UNTIL WE GET A CHANGE IN THE AIR MASS BY THE END OF
THE WEEK. DID MAKE MORE SIGNIFICANT CHANGES TO TEMPS AS THEY WERE
ADJUSTED TOWARDS MODEL CONSENSUS...WITH A BIT OF BIAS CORRECTION
ADDED IN FOR GOOD MEASURE. THIS RESULTED IN AFTERNOON HIGHS DOWN
AROUND THE 80 DEGREE MARK FOR THE LAST FEW DAYS OF THE FORECAST...
AND OVERNIGHT LOWS AROUND 60.

&&

.AVIATION.../06Z TO 06Z/

COMBINATION OF LIGHT SFC WINDS AND A BKN TO OVC CIG AROUND 4 KFT
OVER SERN KY APPEARS TO BE STAVING OF THE FOG IN MOST LOCATIONS
TONIGHT. THE PRIMARY ISSUE FOR THE FIRST HALF OF THE FCST WILL BE AN
MCS MOVING THRU MO AND INTO SRN IL AT ISSUANCE WHICH IS ON PACE TO
REACH SME AND LOZ AROUND 12Z. BASED ON A SIMILAR SET UP AS
YESTERDAY...HAVE INCLUDED TEMPO IFR CONDITIONS WITHIN ANY TSTMS ALONG
WITH WIND GUSTS AROUND 30 KTS THRU THE MORNING HOURS. VFR CONDITIONS
SHOULD THEN RETURN TO THE TERMINALS AROUND LATE MORNING/EARLY
AFTERNOON AND CONTINUE THRU THE BULK OF THE AFTERNOON. MODELS ARE
BRINGING ANOTHER WAVE OF TSTMS ACROSS ERN KY DURING THE LATE
EVENING...WITH ANOTHER ROUND OF TEMPORARY REDUCTIONS IN ANY TSTMS TO
AT LEAST LOW END MVFR. CONFIDENCE IN THE TIMING AND IMPACTS WITH THIS
SECOND ROUND IS NOT THAT HIGH...SO HAVE USED VCTS AND CB GROUPS FROM
20.00Z THRU THE REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB
LONG TERM...RAY/JP
AVIATION...MB
Hazardous weather outlook, Jun 19, 3:38 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT SUN JUN 19 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 AM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THROUGH THIS EVENING...
SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING
WINDS THE MAIN THREAT...THOUGH HAIL IS ALSO POSSIBLE.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES
THAT MAY LEAD TO PONDING OF WATER ON ROADWAYS. ISOLATED FLASH
FLOODING IS ALSO POSSIBLE. LOCATIONS THAT EXPERIENCED HEAVY RAINFALL
ON SATURDAY WILL BE MOST PRONE TO ANY FLASH FLOODING TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...AND AGAIN FROM WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER OR
HEAVY RAINFALL THAT OCCUR TODAY OR TONIGHT TO THE NATIONAL WEATHER
SERVICE IN JACKSON KY...OR THEIR LOCAL LAW ENFORCEMENT.

MB/JP

In the hours before

Special weather statement, Jun 19, 4:07 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
507 AM EDT SUN JUN 19 2011

KYZ087-190930-
BELL-
507 AM EDT SUN JUN 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
AM EDT SUNDAY MORNING...

   SOUTHERN BELL.

AT 507 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NOETOWN...OR
NEAR MIDDLESBORO...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIDDLESBORO
AND CUMBERLAND GAP NATIONAL HISTORIC PARK AROUND 510 AM EDT...AND
HUTCH AROUND 515 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Jun 19, 4:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
511 AM EDT SUN JUN 19 2011

KYZ083-084-190945-
WAYNE-MCCREARY-
511 AM EDT SUN JUN 19 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 545
AM EDT SUNDAY MORNING...

   WAYNE AND
   MCCREARY.

AT 510 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ZULA...OR 9
MILES NORTHEAST OF ALBANY...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIDALGO AROUND
515 AM EDT...COOPER AROUND 520 AM EDT...MONTICELLO AND BARRIER
AROUND 525 AM EDT...COOPERSVILLE AROUND 530 AM EDT...KIDDS CROSSING
AROUND 535 AM EDT...RURAL WESTERN PORTIONS OF MCCREARY COUNTY IN
THE DANIEL BOONE NATIONAL FOREST AROUND 540 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF OVER ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, McCreary

When
June 19, 5:00 AM EST to 8:00 AM EST
Where
McCreary County, 2 mi ESE of Strunk
Reported by
Amateur Radio
Coordinates
36.619, -84.397

A measured of rainfall of 2.70 inches occurred near Strunk. March Creek was running high but within its banks.

Thunderstorm Wind, Wayne

When
June 19, 5:58 AM EST to 6:05 AM EST
Where
Wayne County, 2.54 mi WSW of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.810, -84.869

A tree was blown down and across Hwy 200 in the Number One community.

Heavy Rain, McCreary

When
June 19, 6:00 AM EST to 9:42 AM EST
Where
McCreary County, Hollyhill
Reported by
Trained Spotter
Coordinates
36.670, -84.320

An inch of rain fell in Hollyhill.

Flood, Pulaski

When
June 19, 7:00 AM EST to 10:12 AM EST
Where
Pulaski County, 1.2 mi W of Somerset to 1.86 mi SW of West Somerset
Cause
Heavy Rain
Reported by
Public
Coordinates
37.103, -84.621

Minor street flooding was noted in Somerset, with the water covering roads and rising to the tops of curbs in some places.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316988, 316987, 316989, 316990.